Oklahoma, 2020

Tornadoes and Hail in Oklahoma, April 22, 2020

April 22, 2020 · NWS OUN · 33 events in 16 counties and zones

A dryline and upper level wave combined with strong shear to produce multiple tornadic supercells across southern Oklahoma on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$942,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline and upper level wave combined with strong shear to produce multiple tornadic supercells across southern Oklahoma on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 6:09 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 6:09 AM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
709 AM CDT Wed Apr 22 2020

...New UPDATE...

.UPDATE...
Issued at 709 AM CDT Wed Apr 22 2020

Isentropic ascent beneath steep midlevel lapse rates across
northern Oklahoma has led to an extensive area of elevated
convection. MUCAPE of at least 2,500 J/kg and effective shear of
40-50 knots, as well as long hodographs (strong winds at anvil
level) all support large hail potential. Complex storm
interactions may temper the significant hail sizes to some degree
though. The largest hail would likely be in semi-isolated
convective cores.

Additionally, sufficient moisture through a deep layer and
potential for multiple heavy rain cores at a given location raise
the risk for flooding and possibly flash flooding, especially in
urban areas. For this reason, we have issued a Flood Watch and
extended it through 03z, though the greatest threat should be
early.

As far as the evolution of convection further south, a first look
at the 12z sounding shows a saturated layer near 700-mb that is
relatively uncapped. Thus, additional elevated convection may
increase this morning across central Oklahoma extending southwest
into western north Texas as large scale ascent from the
approaching trough increases. This complicates afternoon storm
development/evolution and mesoscale details will be important to
monitor today to assess convective timing and threats. The best
chance of surface-based convection will be within a narrow band of
moisture and enhanced instability just ahead of the Pacific
front/dryline. This moisture along with low-level shear
contributes to a concerning parameter space, but storm
mode/evolution is a little uncertain. Shear vectors are orthogonal
enough to be concerned about discrete storms, though deep frontal
forcing will be present. A clearer picture should evolve later
this morning.

BRB

&&

.SHORT TERM...
(Today and tonight)
Issued at 106 AM CDT Wed Apr 22 2020

Initial diurnal thunderstorm development late afternoon in the
Texas Panhandle moved east-southeast, with more development than
previously expected further east along diffuse warm front within
warm/moist advection regime. As low level jet and theta-e
advection strengthened, a cluster of very large hail-producing
supercells evolved and continued east-southeastward through
southern Oklahoma. Until stronger large scale ascent arrives, a
relatively quiet period is expected the next few hours. Toward
dawn, an increase in storm coverage is expected across western and
northern Oklahoma.

Specific details with regards to convective timing and hazards
will depend on mesoscale details and how storms initiate and
evolve. Current thinking is that more widespread convection with
perhaps a marginal hail threat will mainly be focused across
northern Oklahoma. Further south, convective development during
the mid-late morning is expected to occur along and ahead of the
Pacific front/dryline merger. Surface based storms should become
more common with all hazards possible across primarily south-
central into southeast Oklahoma.

Behind the dryline/front, gradient winds and momentum transfer
could lead to strong wind gusts up to 40 mph across western north
Texas and southwest Oklahoma.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 106 AM CDT Wed Apr 22 2020

We transition to northwest flow aloft late this week through next
week. One shortwave trough and associated southeastward moving
surface low could result in more thunderstorms Thursday night
through Friday. This will be followed by a dry period and slightly
cooler temperatures into the weekend, but still not far from
climatology.

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Wed Apr 22 2020

Bottom line, changing conditions at all TAF sites throughout the
day with many impactful weather elements, including storms,
gradient winds, wind shifts, and low stratus. Widespread
thunderstorms over northern Oklahoma this morning will likely
impact WWR and PNC. This is the highest confidence scenario for
thunderstorms impacting TAF sites today, with uncertainty in
convective evolution growing through the afternoon. Current
thinking is that storms will gradually increase southwest Oklahoma
and shift into central Oklahoma by midday, with severe storms
containing hail and wind possible. Showers on the west side of
evolving/eastward moving surface low could impact TAF sites even
after thunderstorms move east. Ceiling heights will likely be
variable through the day and amendments will be likely. A return
to VFR conditions should occur this evening at the latest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  53  79  57 /  90  20   0  30
Hobart OK         74  51  81  55 /  80   0   0  20
Wichita Falls TX  82  54  82  59 /  70   0   0  10
Gage OK           67  47  81  51 /  90   0   0  40
Ponca City OK     67  52  78  54 / 100  60   0  40
Durant OK         76  56  79  59 /  90  30   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ006>008-011>013-020.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...12
Hazardous weather outlook, Apr 22, 3:59 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
459 AM CDT Wed Apr 22 2020

OKZ004>048-050>052-TXZ083>090-231000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
459 AM CDT Wed Apr 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Early this morning, strong to severe thunderstorms with a threat
of large hail up to golf ball size will occur in northwest
Oklahoma. Additional storm development along with a greater threat
for storms to be severe is expected by late morning or midday
further south into portions of central and southern Oklahoma and
western north Texas.

The most intense storms of the day are expected from midday
through the afternoon across south-central and southeast Oklahoma,
including Ardmore, Ada, Durant, Shawnee and surrounding areas.
Across this area, large hail up to baseball size and damaging
winds could accompany the storms and a few tornadoes are
possible. Severe storms will move out of the area by early
evening.

Storm movement today is expected to be northeastward at 30 to 40
mph.

.Heavy Rainfall and Flooding...
Localized flooding is possible in areas where multiple storms
occur. This is most likely across northern Oklahoma through the
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be possible Thursday night into Friday. The
chance of severe storms is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 22, 6:15 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
715 AM CDT Wed Apr 22 2020

OKZ008-013-221245-
Kay OK-Noble OK-
715 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kay and northern Noble
Counties Until 745 AM CDT...

AT 715 AM CDT, a strong thunderstorm was located near Marland, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3686 9675 3678 9676 3677 9682 3674 9683
      3675 9689 3668 9693 3670 9704 3668 9706
      3660 9704 3659 9706 3658 9700 3660 9691
      3659 9690 3643 9714 3645 9739 3695 9699
TIME...MOT...LOC 1215Z 232DEG 35KT 3654 9716

30
Special weather statement, Apr 22, 6:33 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
733 AM CDT Wed Apr 22 2020

OKZ007-008-012-013-221300-
Garfield OK-Kay OK-Grant OK-Noble OK-
733 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield...western
Kay...southeastern Grant and northwestern Noble Counties Until 800 AM
CDT...

AT 731 AM CDT, a strong thunderstorm was located near Lamont, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3654 9738 3661 9766 3697 9739 3688 9701
TIME...MOT...LOC 1231Z 232DEG 35KT 3667 9749

30
Special weather statement, Apr 22, 7:00 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
800 AM CDT Wed Apr 22 2020

OKZ008-013-221330-
Kay OK-Noble OK-
800 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Kay and northwestern
Noble Counties Until 830 AM CDT...

AT 756 AM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Tonkawa to 8 miles west of Marland, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3691 9675 3675 9682 3675 9689 3668 9693
      3670 9703 3669 9705 3666 9706 3660 9704
      3659 9706 3658 9698 3648 9738 3681 9732
      3700 9675
TIME...MOT...LOC 1256Z 245DEG 32KT 3671 9724 3657 9730

..speg.
Special weather statement, Apr 22, 7:22 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
822 AM CDT Wed Apr 22 2020

OKZ048-052-221400-
Atoka OK-Bryan OK-
822 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka and
northeastern Bryan Counties Until 900 AM CDT...

AT 820 AM CDT, a strong thunderstorm was located 6 miles southwest of
Lane, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3451 9578 3422 9578 3415 9589 3416 9598
      3415 9596 3412 9595 3405 9608 3419 9623
      3457 9574 3451 9569
TIME...MOT...LOC 1320Z 232DEG 37KT 3422 9603

..speg.
Special weather statement, Apr 22, 7:39 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
839 AM CDT Wed Apr 22 2020

OKZ024-025-027-029-221415-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-
839 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...southwestern
Oklahoma...southeastern Canadian and northwestern Cleveland Counties
Until 915 AM CDT...

AT 836 AM CDT, a strong thunderstorm was located just south of
Mustang, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3531 9762 3532 9765 3534 9767 3529 9767
      3526 9778 3537 9785 3565 9741 3542 9724
TIME...MOT...LOC 1336Z 239DEG 35KT 3535 9773

..speg.
Special weather statement, Apr 22, 7:54 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
854 AM CDT Wed Apr 22 2020

OKZ027-221430-
Grady OK-
854 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Grady County Until 930
AM CDT...

AT 852 AM CDT, a strong thunderstorm was located near Rush Springs,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3478 9804 3506 9767 3475 9767 3468 9781
      3468 9796
TIME...MOT...LOC 1352Z 232DEG 31KT 3475 9791

..speg.

The radar

The Norman radar (KTLX), 72 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

21 hail, 11 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grady

When
April 22, 8:20 AM CST
Where
Grady County, Ninnekah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.950, -97.920

Hail, Johnston

When
April 22, 9:20 AM CST
Where
Johnston County, Mannsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.190, -96.880

Hail, Marshall

When
April 22, 9:20 AM CST
Where
Marshall County, 5.35 mi NNW of Oakland
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.170, -96.830

Hail, Johnston

When
April 22, 9:37 AM CST
Where
Johnston County, 0.69 mi N of Tishomingo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.240, -96.680

EM relayed report in NWSchat.

Hail, Atoka

When
April 22, 10:15 AM CST
Where
Atoka County, Tushka
Measured
0.88 in hail
Reported by
Public
Coordinates
34.320, -96.170

Hail, Canadian

When
April 22, 10:45 AM CST
Where
Canadian County, 2.64 mi ENE of Mustang
Measured
1 in hail
Reported by
Public
Coordinates
35.410, -97.680

Hail, Oklahoma

When
April 22, 10:55 AM CST
Where
Oklahoma County, 3.43 mi S of Bethany
Measured
1 in hail
Reported by
Social Media
Coordinates
35.461, -97.636

Hail, Oklahoma

When
April 22, 10:55 AM CST
Where
Oklahoma County, 2.76 mi SE of Warr Acres
Measured
1 in hail
Reported by
Social Media
Coordinates
35.493, -97.583

Hail, Oklahoma

When
April 22, 11:04 AM CST
Where
Oklahoma County, 2.98 mi SSW of Nichols Hills
Measured
1.5 in hail
Reported by
Public
Coordinates
35.510, -97.560

Hail, Oklahoma

When
April 22, 11:19 AM CST
Where
Oklahoma County, 3.13 mi ENE of Nichols Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -97.490

Hail, Garfield

When
April 22, 12:21 PM CST
Where
Garfield County, Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.560, -97.990

Hail, Kiowa

When
April 22, 12:58 PM CST
Where
Kiowa County, Roosevelt
Measured
0.75 in hail
Reported by
Public
Coordinates
34.850, -99.020

Hail, Kay

When
April 22, 2:09 PM CST
Where
Kay County, 4.47 mi SSE of Tonkawa
Measured
1.5 in hail
Reported by
Public
Coordinates
36.620, -97.280

Hail, Kay

When
April 22, 2:11 PM CST
Where
Kay County, 3.46 mi SE of Tonkawa
Measured
1 in hail
Reported by
Public
Coordinates
36.650, -97.260

Hail, Comanche

When
April 22, 2:12 PM CST
Where
Comanche County, 1.7 mi E of Elgin
Measured
1.5 in hail
Reported by
Public
Coordinates
34.780, -98.260

Hail, Comanche

When
April 22, 2:14 PM CST
Where
Comanche County, 0.89 mi SE of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -98.280

Hail, Kay

When
April 22, 2:17 PM CST
Where
Kay County, 1.66 mi E of Tonkawa
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.680, -97.280

Ping pong sized hail at Bird Creek Rd, 3 miles south on HWY 77.

Hail, Grady

When
April 22, 2:47 PM CST
Where
Grady County, 4.15 mi S of Rush Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.720, -97.960

Tornado, Garvin

When
April 22, 3:17 PM CST to 3:22 PM CST
Where
Garvin County, 5.91 mi SW of Pauls Valley to 5.15 mi WNW of Wynnewood
Rating
EF1
Path length
2.2 mi
Path width
600 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.672, -97.283

A tornado moved east-southeast from west of County Road 3210 about a mile and a half north of State Highway 29 to just east of Indian Meridian Road. Seven homes, a few outbuildings, trees and power poles were damaged.

Tornado, Carter

When
April 22, 3:23 PM CST
Where
Carter County, 1.45 mi N of Springer
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
34.331, -97.141

A brief tornado was observed by a storm chaser at close range. Debris observed by the chaser is believed to have been from a damaged outbuilding. This was a brief first tornado that occurred about a minute before a much larger tornado developed northeast of Springer.

Thunderstorm Wind, Garvin

When
April 22, 3:24 PM CST
Where
Garvin County, 2.84 mi W of Wynnewood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.640, -97.210

Semi-trailer on its side at I35.

Tornado, Carter

When
April 22, 3:24 PM CST to 3:36 PM CST
Where
Carter County, 2.13 mi NNE of Springer to 5.77 mi NNW of (Adm)ardmore Apt
Rating
EF2
Path length
4.6 mi
Path width
600 yd
Continued into
Murray, Ok (OUN)
Reported by
NWS Storm Survey
Coordinates
34.339, -97.126

Damage was observed in high-resolution satellite imagery from a large tornado that occurred in areas of the southern Arbuckle Mountains inaccessible to ground survey teams. The large tornado developed on the southern slopes of the Arbuckle Mountains and was observed by many storm spotters and storm chasers as it moved northeast into the Arbuckles. The satellite imagery indicated a clear path of tree damage that moved intermittently northeast and east-northeast with the most significant and widest area of tree damage along a tree line along Cool Creek where numerous large trees were toppled along a 600 yard wide path. The tornado crossed into Murray County south-southwest of Dougherty.

Tornado, Murray

When
April 22, 3:36 PM CST to 3:37 PM CST
Where
Murray County, 1.79 mi SSW of Dougherty to 1.69 mi SSW of Dougherty
Rating
EF1
Path length
0.13 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.376, -97.062

Damage from a large tornado was observed in high-resolution satellite imagery from a tornado that occurred in areas of the southern Arbuckle Mountains inaccessible to ground survey teams. The large tornado developed in northern Carter County northeast of Springer then moved into Murray County south-southwest of Dougherty where tree damage was observed in satellite imagery. The damage path in Murray County was less than one-quarter of a mile before the tornado dissipated.

Tornado, Marshall

When
April 22, 3:45 PM CST
Where
Marshall County, 4 mi SW of Madill
Rating
EFU
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.049, -96.819

Spotters and chasers observed a brief tornado southwest of Madill. This tornado produced no known damage and the location is estimated.

Tornado, Marshall

When
April 22, 3:53 PM CST to 4:05 PM CST
Where
Marshall County, 2.43 mi SSW of Oakland to 2.2 mi SE of Madill
Rating
EF2
Path length
4.25 mi
Path width
400 yd
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.071, -96.813

The Madill tornado initially developed near State Highway 99C and west of Breezy Hill Road. The tornado moved east-northeast along and just north of Highway 99C and then crossed US-377 and moved through the southern portion of the city of Madill. The tornado turned east-southeast and dissipated about 2 miles southeast of the center of Madill. EF2 damage was noted to houses and industrial buildings in the south part of Madill and to power poles along the path.

Heavy damage occurred at J and I Manufacturing just southwest of Madill and the Oklahoma Steel and Wire on the southeast side of Madill. One person was ejected from his car and killed near the intersection of Highway 377 and Highway 99C when his car was hit by the tornado. And a truck driver from Mississippi who was making a delivery at Oklahoma Steel and Wire was outside of his truck, struck by falling debris and killed at the plant. One person was airlifted to a hospital in Plano Texas in critical condition, and an unknown number of people suffered minor injuries that did not require transport.

Hail, Pontotoc

When
April 22, 4:06 PM CST
Where
Pontotoc County, 1.33 mi ENE of Ada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.780, -96.660

Hail, Pontotoc

When
April 22, 4:08 PM CST
Where
Pontotoc County, 4.48 mi ESE of Ada
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -96.610

Tornado, Marshall

When
April 22, 4:10 PM CST to 4:14 PM CST
Where
Marshall County, 2.4 mi SW of Little City to 2.07 mi SSW of Little City
Rating
EF0
Path length
1.4 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.066, -96.641

Spotters and chasers observed a third tornado from the Madill storm east of Madill. An NWS storm survey noted damage to utility poles and trees southwest of Little City and west of Cumberland.

Hail, Johnston

When
April 22, 4:15 PM CST
Where
Johnston County, Nida
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.140, -96.500

Tornado, Johnston

When
April 22, 4:26 PM CST to 4:36 PM CST
Where
Johnston County, 2.09 mi S of Bromide to 2.01 mi N of Wapanucka
Rating
EF1
Path length
5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.390, -96.504

This tornado moved east from south of Bromide to north of Wapanucka and was observed by a number of spotters and chasers. A barn was damaged and a camper trailer was blown over north of Wapanucka, and trees and utility poles were damaged along the path.

Tornado, Bryan

When
April 22, 4:32 PM CST to 4:45 PM CST
Where
Bryan County, 1.39 mi SE of Cobb to 2.59 mi ENE of Armstrong
Rating
EF1
Path length
5.21 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
34.066, -96.392

This tornado touched down about 3 miles west-northwest of Armstrong and moved generally east for 5 miles damaging a number of homes, barns and trees.

Tornado, Bryan

When
April 22, 4:52 PM CST to 4:53 PM CST
Where
Bryan County, 4.73 mi N of Blue to 4.41 mi SSE of Caddo
Rating
EF1
Path length
1.2 mi
Path width
30 yd
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
34.068, -96.221

A tornado was observed at close range by a storm chaser. The tornado was observed to break branches off a number of trees, and damage a building as it crossed Robinson Road, then cross over a pond.

Tornado, Coal

When
April 22, 4:59 PM CST
Where
Coal County, 4.86 mi SE of Olney
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.420, -96.300

Two independent storm chasers provided video of a tornado that was observed southwest of Lehigh from a storm that followed behind the storm that had produced the tornado near Bromide and Wapanucka. No damage is known to have occurred and the location of the tornado is estimated based on these videos and radar data.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Marshall2020-04-2246MaleVehicle/Towed TrailerDirect
Tornado, Marshall2020-04-2246MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887226, 887227, 887228, 887229, 887230, 887403, 887404, 887405, 887406, 887407, 887408, 887409, 887410, 887411, 887412, 887413, 887414, 887416, 890616, 890622, 889899, 890644, 890646, 890650, 890652, 887417, 887418, 890654, 887419, 890657, 890659, 890710, 890718.